Maine, 2019High Wind in Maine, January 24, 2019
January 24, 2019 · NWS CAR · 2 events in 2 counties and zones
with a strong low level jet moving along the Downeast coast during the afternoon and evening. along the Downeast coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked northeast across the state during the 24th...with a strong low level jet moving along the Downeast coast during the afternoon and evening. South to southwest winds were sustained at 25 to 35 mph...with gusts of 50 to 65 mph...along the Downeast coast. The winds toppled trees which contributed to power outages mostly across portions of Hancock county where power outages peaked at around 6600 customers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 24, 9:16 AM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Jan 24, 9:16 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
916 AM EST Thu Jan 24 2019
.SYNOPSIS...
A secondary low will form over the area this afternoon and
track northeast into the Maritimes Tonight. An Arctic front will
slide across the state on Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
900 AM Update: Wntr wx hdlns have been dropped for E cntrl ptns
of the FA this update, but have been xtnded for Srn Piscataquis
and Nrn Penobscot counties similar to the rest of the Nrn ptns
of the FA til 1 pm, due to slow recovery of sfc temps resulting
from cold air damming. Additional ice amts upwards to a tenth of
an inch are possible in the most protected Wrn vlys, with lesser
amts elsewhere. There is a chance that ptns, spcly Ern zones,
of the remaining wntr wx adv may be cancelled prior to 1 PM as
llvl warmer air arrives SE to NW across the Rgn.
Otherwise, patchy fog was added to the Rgn tdy with dwpts of 34
and greater the delimiter. The rest of the near term spcly
regarding rn potential remains unchgd from last update(s).
Orgnl Disc: Winter headlines will stay as is this morning, but
icing threat is starting to wane across the southern areas as
temps are warming into the 30s as the warm front lifts north.
The northern areas will see the icing threat a bit longer this
morning before the warmer pushes northward to all for the
transition to rain. Secondary low pres will lift across the
state this afternoon and then move into New Brunswick. Deep
moisture will be streaming northward from the Gulf of Mexico.
00Z UA showed a 75+ kt jetstreak across the TN Valley which is
forecast to lift across the region this afternoon. This feature
will provide the forcing for some heavy rainfall. The 00Z NAM
and the latest RAP confirm this as does the 00Z GEM. We could
looking at rainfall totals of 1-2 inches from north to south by
the evening. The melting of the snowpack w/the warmer air will
lead to fog this afternoon into the evening.
The warmer air and heavy rainfall combined with the melting
snowpack will lead to fog and runoff which could cause ponding
of water on roads and rises on stream and rivers, especially
across the Piscataquis, Penobscot and St. Croix basins. There
will most likely be some issues w/poor drainage areas. Downeast
looks to be most prone to significant runoff w/temps hitting
the upper 40s to around 50. High groundwater levels in this
region will allow for significant runoff which could allow some
smaller streams to reach bankfull or spill over their banks.
Another item to monitor is the ice jam on Penobscot at
Eddington. There are open leads around the jam which could
eventually help it to be flushed out. The Kenduskeag channel in
Bangor has ice as does the Penobscot River in the city. This
will need to be monitored as heavy rainfall and southerly winds
could allow a surge to push up the Penobscot River. This could
lead to some flooding issues near the Kenduskeag Plaza. Further
north, the deep snowpack will be able to absorb a good deal of
the rainfall.
For the winds, decided to upgrade the coast to a High Wind
Warning as the strong llvl jet looks like it will mix down to
the surface. Confidence is high that there will be some issues
w/these strong winds such as power outages and possible trees
down. Included the Bangor region in the Wind Advisory as winds
could gust to 45 mph with some sporadic power outages. The NAM
and RAP soundings support the strong wind potential as the
stable layer gets eroded later today.
Colder air is expected to funnel into the region later tonight.
Thinking is that the low will need to be pulling away from the
New Brunswick region before the colder air starts pouring in.
In a setup such as this one, the model guidance tends to rush
the colder air too quick. Therefore, decided to back up the
colder air by 2-3 hrs. Not expecting much snow w/the changeover
later in the evening as the best forcing is forecast to be to
the east. Any snowfall accumulations will be less than an inch
as it looks right now. The bigger item is the re-freezing of
any standing water will lead to icy conditions overnight.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The refreeze continues Friday with highs below 32F for the
entire area except the coast. A strong Arctic cold front will
introduce much colder air Friday night into Saturday. The Arctic
front may generate some snow squalls with its passage Friday
evening with the highest risk in northern Aroostook County.
There's decent CAPE and low level lapse rates as well as
moisture to H700. The snow squall parameter is now flashing a
pretty good signal. Wind gusts could hit 40 kts with the front.
Arctic high pressure builds behind the front. Highs on Saturday
will be at least 10 degrees colder than Friday. Gusty winds
after the front will die off by Saturday afternoon as the
surface high crests over the area. On Saturday night, the high
moves north. This will allow subzero temps north under clear
skies, but an easterly flow will eventually advect maritime
moisture over most of the area. The combination of moist low
level air and very cold air aloft means snow showers are a
threat towards the coast Saturday night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The moist onshore flow and cold air aloft continues Sunday into
Sunday night ahead of another Arctic front. Our timing on the
Arctic front is late Sunday night, but the location of the polar
upper low south of James Bay will determine how the frontal
system makes use of that inflow of moist Atlantic air. There's
certainly potential for a convergence zone that could produce
near advisory-level snows Sunday into Sunday night. Snow ratios
will be on the generous side...15 or 20 to one. Highs on Monday
will be first thing in the morning. Temperatures will fall all
day and a wind chill advisory could be possible. Another
shortwave impulse will rotate around what's expected to be a
cold polar upper low centered in the northern Great Lakes region.
Overrunning snow could start Tuesday, but the occlusion will
cross Tuesday night into Wednesday. At this point, it looks like
the air aloft will be cold enough to support snow for the most
part and snow could be heavy enough to generate headlines. A
southerly flow could advect enough warm boundary layer air to
cause a mix towards Bangor and the coast on Wednesday. Some
guidance suggests a triple low low along the occlusion. That
said, it's still possible warm advection could be stronger than
currently suggested and drive mixed precip further north.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Conditions will be MVFR/IFR this morning going to IFR
and possibly LIFR for all terminals this afternoon into early
evening. Icing will be threat across the northern terminals
through at least mid morning. Heavy rainfall expected w/LLWS as
winds could gust to 45+ kts along the coast. Gradually
improving conditions later tonight w/NW winds and colder temps.
Refreezing of water on the tarmacs could lead to some icy
conditions.
SHORT TERM: Friday will be VFR at all terminals. A cold front
may produce tempo snow squalls Friday evening. VFR returns later
Friday night through Saturday. MVFR cigs with tempo IFR or LIFR
vis in snow showers will be the prevailing condition Saturday
night into Sunday night. VFR likely returns Monday.
&&
.MARINE...
NEAR TERM: Storm Warning remains in place. Winds are starting to
come up gradually as stable layer is in place attm. That stable
layer is forecast to lift allowing for stronger winds to mix
down to the sfc. Gust potential of 50+ kts definitely possible
over the outer zones. Intra coastal zone will see gusts to 40
kts or so. Conditions are expected to improve tonight as winds
turn to NW. Gales look to be good bet w/the colder air sweeping
overnight and gradient tightening. Decided to follow the NAM on
the winds into tonight. Wave heights are expected to climb to
15-20 ft w/a swell component. The local wave guidance shows this
to be the case. As the winds go offshore tonight, the waves
will start to subside but are still expected to remain up above
10 ft.
SHORT TERM: SCA conditions will occur on about 5 different
occasions between Friday into Wednesday and could be regarded as
the prevailing weather. Freezing spray will be an issue at
times Friday night into Saturday...and again Sunday night into
Tuesday. The best chance for gale conditions will be Monday
after a strong cold front.
&&
.TIDES/COASTAL FLOODING...
Strong southerly winds are expected this afternoon into the
early evening. High tide is around 12:45 PM and the astronomical
tide is near the highest levels of the month. Storm surge
models indicate that the maximum surge will occur later this
afternoon. In addition the largest waves are not expected until
late this afternoon and early evening. Therefore only minimum
tidal flooding and overtopping is expected at this time. A
coastal statement has been issued to cover the minor coastal
flooding.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 1 PM EST this afternoon for
MEZ001>005-010-031.
Wind Advisory until 8 PM EST this evening for MEZ015>017.
High Wind Warning until 8 PM EST this evening for MEZ029-030.
MARINE...Storm Warning until 8 PM EST this evening for ANZ050>052.
&&
Near Term...VJN
Short Term...MCW
Long Term...MCW
Aviation...VJN/MCW
Marine...VJN/MCW
Tides/Coastal Flooding...TMHazardous weather outlook, Jan 24, 8:49 AM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
849 AM EST Thu Jan 24 2019
MEZ001>005-010-031-251400-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
Southern Piscataquis-
849 AM EST Thu Jan 24 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for East Central Maine, Far
Northern Maine, North Central Maine and West Central Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-251400-
Southern Penobscot-Interior Hancock-Central Washington-
849 AM EST Thu Jan 24 2019
...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Interior DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-251400-
Coastal Hancock-Coastal Washington-
849 AM EST Thu Jan 24 2019
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ006-011-032-251400-
Southeast Aroostook-Central Penobscot-Northern Washington-
849 AM EST Thu Jan 24 2019
This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine and Northern Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-251400-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
849 AM EST Thu Jan 24 2019
...STORM WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VJN
In the hours before
Local storm report, Jan 24, 6:36 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
636 AM EST THU JAN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM SNOW HOULTON 46.12N 67.84W
01/24/2019 M3.0 INCH AROOSTOOK ME TRAINED SPOTTER
&&Local storm report, Jan 24, 8:37 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
837 AM EST THU JAN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM SNOW 1 N LIMESTONE 46.92N 67.82W
01/24/2019 E2.0 INCH AROOSTOOK ME NWS EMPLOYEE
0835 AM SNOW 1 N CARIBOU 46.88N 68.01W
01/24/2019 M2.5 INCH AROOSTOOK ME NWS EMPLOYEE
0834 AM SNOW 2 S CONNOR 46.96N 68.03W
01/24/2019 M2.4 INCH AROOSTOOK ME NWS EMPLOYEE
&&Local storm report, Jan 24, 8:52 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
852 AM EST THU JAN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM ICE STORM MILLINOCKET MUN AIRPORT 45.65N 68.69W
01/24/2019 PENOBSCOT ME ASOS
0.05 INCH.
0851 AM ICE STORM HOULTON INTL AIRPORT 46.12N 67.79W
01/24/2019 AROOSTOOK ME ASOS
0.07 INCH.
0851 AM ICE STORM FRENCHVILLE AIRPORT 47.29N 68.31W
01/24/2019 AROOSTOOK ME ASOS
0.05 INCH.
0849 AM ICE STORM 2 WNW BANGOR 44.81N 68.81W
01/24/2019 PENOBSCOT ME ASOS
0.03 INCH.
0848 AM ICE STORM 1 N CARIBOU 46.88N 68.02W
01/24/2019 AROOSTOOK ME ASOS
0.10 INCH.
&&Local storm report, Jan 24, 9:10 AM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
910 AM EST THU JAN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM FREEZING RAIN MILLINOCKET MUN AIRPORT 45.65N 68.69W
01/24/2019 U0.05 INCH PENOBSCOT ME ASOS
CORRECTS PREVIOUS ICE STORM REPORT FROM
MILLINOCKET MUN AIRPORT.
0851 AM FREEZING RAIN FRENCHVILLE AIRPORT 47.29N 68.31W
01/24/2019 U0.05 INCH AROOSTOOK ME ASOS
CORRECTS PREVIOUS ICE STORM REPORT FROM
FRENCHVILLE AIRPORT.
0851 AM FREEZING RAIN HOULTON INTL AIRPORT 46.12N 67.79W
01/24/2019 U0.07 INCH AROOSTOOK ME ASOS
CORRECTS PREVIOUS ICE STORM REPORT FROM
HOULTON INTL AIRPORT.
0849 AM FREEZING RAIN 2 WNW BANGOR 44.81N 68.81W
01/24/2019 U0.03 INCH PENOBSCOT ME ASOS
CORRECTS PREVIOUS ICE STORM REPORT FROM 2
WNW BANGOR.
0848 AM FREEZING RAIN 1 N CARIBOU 46.88N 68.02W
01/24/2019 U0.10 INCH AROOSTOOK ME ASOS
CORRECTS PREVIOUS ICE STORM REPORT FROM 1 N
CARIBOU.
&&Special weather statement, Jan 24, 10:02 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Caribou ME
1002 AM EST Thu Jan 24 2019
MEZ006-011-015-241800-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Including the cities of Houlton, Hodgdon, Sherman, Smyrna Mills,
Lincoln, Howland, Springfield, Bangor, Brewer, Orono,
and Old Town
1002 AM EST Thu Jan 24 2019
...Pockets of Freezing Rain Possible over Portions of East Central
and Central Penobscot Valley til Midday...
Those traveling over this highlighted area should be alert to
pockets of freezing rain especially going north bound toward the
remaining winter weather advisory area. Untreated roads will be
icy until early this afternoon.
VJN
High Wind, Coastal Hancock
- When
- January 24, 12:00 PM EST to 7:30 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
South to southwest winds were sustained at 25 to 35 mph...with gusts of mostly 50 to 60 mph. However...a peak gust of 63 mph was measured at the Bar Harbor Airport. The winds toppled trees which contributed to around 6600 customers losing power.
High Wind, Coastal Washington
- When
- January 24, 12:00 PM EST to 7:30 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
South to southwest winds were sustained at 25 to 35 mph...with gusts of mostly 50 to 60 mph. However...a peak gust of 65 mph was estimated at Eastport. The winds toppled some trees with isolated power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Cold in Michigan, January 24 to 26, 20192 deaths · 2 injured · $10,000 · 15 events
- Tornado and Damaging Winds in Florida, January 24, 2019$1.6 million · EF0 · 3 events
- Flooding in New York, January 24 to 25, 2019$710,000 · 20 events
- Debris Flow and Flooding in Vermont, January 24 to 25, 2019$155,000 · 10 events
- Strong Wind in New York, January 24, 2019$110,000 · 7 events
- Damaging Winds in Florida, January 24, 2019$110,000 · 60 kt wind · 6 events
- High Wind in New York, January 24, 2019$100,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Massachusetts, January 24, 2019$47,000 · 70 kt wind · 14 events
- Strong Wind in Connecticut, January 24, 2019$60,000 · 2 events
- Flooding in Virginia, January 24 to 25, 201914 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, January 24, 201911 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 24, 201957 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802676, 802680.